Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The third axiom of countability for abelian groups


Author: Paul Hill
Journal: Proc. Amer. Math. Soc. 82 (1981), 347-350
MSC: Primary 20K10; Secondary 20K15, 20K20
DOI: https://doi.org/10.1090/S0002-9939-1981-0612716-0
MathSciNet review: 612716
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Three different definitions of the third axiom of countability for abelian $ p$-groups are shown to be equivalent. The main interest in this stems from the fact that the third axiom of countability characterizes one of the most important classes of abelian groups. Moreover, the equivalence of two of these definitions validates the proof of Theorem 67 in P. Griffith's Infinite abelian group theory.

As a further application of our method of proof, we show that every torsionfree abelian group satisfies the third axiom of countability with respect to purity.


References [Enhancements On Off] (What's this?)

  • [1] P. Crawley and A. Hales, The structure of torsion abelian groups given by presentations, Bull. Amer. Math. Soc. 74 (1968), 954-956. MR 0232840 (38:1163)
  • [2] L. Fuchs, Infinite abelian groups, vol. II, Academic Press, New York, 1973. MR 0349869 (50:2362)
  • [3] P. Griffith, Infinite abelian group theory, Univ. of Chicago Press, Chicago and London, 1970. MR 0289638 (44:6826)
  • [4] P. Hill, On the classification of abelian groups, xeroxed manuscript, 1967.
  • [5] -, A countability condition for pimary groups presented by relations of length two, Bull. Amer. Math. Soc. 75 (1969), 780-782. MR 0246959 (40:228)
  • [6] -, On the decomposition of certain infinite nilpotent groups, Math. Z. 113 (1970), 237-248. MR 0286888 (44:4095)
  • [7] R. J. Nunke, Homology and direct sums of countable abelian groups, Math. Z. 101 (1967), 182-212. MR 0218452 (36:1538)
  • [8] E. Walker, Ulm's theorem for totally projective groups, Proc. Amer. Math. Soc. 37 (1973), 387-392. MR 0311805 (47:367)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20K10, 20K15, 20K20

Retrieve articles in all journals with MSC: 20K10, 20K15, 20K20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0612716-0
Keywords: Third axiom of countability, totally projective group, ascending chain of nice subgroups, Ulm invariant, torsionfree group, pure subgroup
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society